Hail, Story
- When
- June 20, 6:35 PM CST
- Where
- Story County, Ames
- Measured
- 0.88 in hail
- Property damage
- $3,000
- Crop damage
- $5,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 42.033, -93.617
A nearly stationary frontal boundary extended from southern Wisconsin, through central Iowa, into southern Nebraska during the late afternoon hours of the 20th. The airmass was capped, but there was a considerable amount of instability by early evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A nearly stationary frontal boundary extended from southern Wisconsin, through central Iowa, into southern Nebraska during the late afternoon hours of the 20th. The airmass was capped, but there was a considerable amount of instability by early evening. CAPE values were in excess of 8600 J/kg by the late afternoon hours in northeast KS, with values in the 3000 to 4000 J/kg range into western IA. Surface temperatures were in the mid 80s to around 90, with dew point temperatures along and south of the boundary in the low to mid 70s. Thunderstorms developed toward the evening hours. The convection never was able to develop explosively however. An isolated thunderstorms developed in central Iowa over Story County. This storm dropped hail up to the size of quarters on the city of Ames. The main area of convection developed to the west of Iowa and moved in during the evening hours. Once again, these storms produced mainly hail with scattered reports of three quarter to one inch diameter hail received from Webster and Crawford Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 20, 2:00 PM CST, 4 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 300 PM CDT THU JUN 20 2002 SHORT TERM... ACTION XPCD TO OCCUR ALG AND N OF THE H8 FNT WHICH XTNDS FM SWRN WI ACRS NRN IA INTO NERN AND CNTRL NEB. NELIGH PROFILER HAS GONE FM SELY TO SLY WITH BACKING WND ACRS KS. PLENTY OF H8 MOISTURE AVBL FOR CONVERSION WITH BROAD 16C DEWPOINTS ORIENTED S OF THE H8 FNT. VORT VRY EVIDENT IN VSB IMAGERY ACRS CNTRL NEB. CLDS BLOCKING GOES SOUNDER SO NOT MUCH HELP THERE. BUFKIT SOUNDINGS CONTINUE TO DESTABILIZE THROUGH THE EVENING WITH LTL SHEAR...SO ANY SVR WOULD LIKELY BE QUITE PULSEY. LOW LVL FORCING BEST ACRS CNTRL NEB BUT LOOKS TO BE INCRG IN SWRN IA SOMEWHAT. UPR SUPPORT BEST ACRS ERN NEB INTO WRN IA. PINNING THE FCST...WHICH HAS BEEN THE CASE THE LAST SVRL ROUNDS...TO THE H8 FNTL BNDRY POSITION WITH VRY LTL TO NEG PCPN ANY SGFNT DISTANCE TO ITS S. MDLS VRY SIMILAR IN BRINGG DECENT PCPN THREAT ACRS NRN IA TNGT AND FAR NRN IA TMR WITH HEAVY RAIN A GOOD BET WITH XPCD MCS. HAVE DECIDED NOT TO HYDRO WATCH ANYTHING N SINCE EPISODES LAST 48HRS HAVE BEEN VRY ISOLD WITH MNLY FLD PONDING/FLOODING. WE CAN TAKE SOME RAIN. THETAE GRADIENT LIFTS N INTO MN BY LATE FRI AND STAYS THERE INTO ERLY NXT WEEK...HENCE NEG PCPN MENTION BYD FRI. MRF HINTING AT SOME FEATURE MON NGT INTO TUE AND ANOTHER ON THU. THE EUROS LEND A BIT OF SUPPORT FOR TUE...SO LEFT THU DRY FOR NOW. TMPS MU80S TO L90S NXT 7 DAYS. .DSM...NONE MYERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 335 PM CDT THU JUN 20 2002 .A NEARLY STATIONARY FRONT EXTENDS FROM SOUTHERN WISCONSIN...ACROSS CENTRAL IOWA...INTO SOUTH CENTRAL NEBRASKA. THE FRONT WILL BEGIN TO LIFT NORTH AS A WARM FRONT THIS EVENING AND OVERNIGHT. SOUTHERLY WINDS IN THE LOW LEVELS WILL RIDE UP OVER THE FRONT THROUGH THE NIGHT TRANSPORTING MOISTURE IN TO THE AREA. THE AIRMASS HAS BECOME VERY UNSTABLE THIS AFTERNOON...THOUGH A CAP IS IN PLACE KEEPING THUNDERSTORMS FROM BECOMING WIDESPREAD. THUNDERSTORMS WILL DEVELOP OVER NEBRASKA INTO FAR SOUTHWEST IOWA BY EVENING...AND SPREAD EAST SLOWLY ACROSS THE STATE OVERNIGHT. SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION. IAZ004>007-015>017-023>028-033>039-046>050-059>062-072>075-211100- BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CERRO GORDO-DALLAS-EMMET- FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER- KOSSUTH-MADISON-MAHASKA-MARION-MARSHALL-PALO ALTO-POCAHONTAS-POLK- POWESHIEK-SAC-STORY-TAMA-WARREN-WEBSTER-WINNEBAGO-WORTH-WRIGHT- INCLUDING THE CITIES OF...ALGONA...AMES...BOONE...DES MOINES... ESTHERVILLE...FORT DODGE...GRINNELL...INDIANOLA...IOWA FALLS... KNOXVILLE...MARSHALLTOWN...MASON CITY...NEWTON...OSKALOOSA...PELLA... PERRY...WATERLOO...WAVERLY AND WEBSTER CITY 335 PM CDT THU JUN 20 2002 ...HEADLINE WITH ANY NON-CONVECTIVE WATCHES...WARNINGS OR ADVISORIES IN EFFECT... THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO LOW FROM 7 PM - 5 AM DAMAGING WINDS (58+ MPH) MODERATE FROM 7 PM - 5 AM LARGE HAIL (3/4+) MODERATE FROM 7 PM - 5 AM FLASH FLOODING LOW OVERNIGHT TONIGHT * SPOTTER ACTIVATION OUTLOOK TONIGHT... MODERATE FRIDAY ... NONE IAZ044-045-057-058-070-071-081-082-092-093-211100- ADAIR-ADAMS-AUDUBON-CARROLL-CASS-CRAWFORD-GUTHRIE-RINGGOLD-TAYLOR- UNION- INCLUDING THE CITIES OF...ATLANTIC...CARROLL...CRESTON AND DENISON 335 PM CDT THU JUN 20 2002 ...HEADLINE WITH ANY NON-CONVECTIVE WATCHES...WARNINGS OR ADVISORIES IN EFFECT... THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO LOW FROM 5 PM - 1 AM DAMAGING WINDS (58+ MPH) MODERATE FROM 5 PM - 1 AM LARGE HAIL (3/4+) MODERATE FROM 5 PM - 1 AM FLASH FLOODING LOW OVERNIGHT TONIGHT * SPOTTER ACTIVATION OUTLOOK TONIGHT... MODERATE FRIDAY ... NONE IAZ083>086-094>097-211100- APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-WAPELLO-WAYNE- INCLUDING THE CITIES OF...CENTERVILLE...CHARITON...LAMONI AND OTTUMWA 335 PM CDT THU JUN 20 2002 ...HEADLINE WITH ANY NON-CONVECTIVE WATCHES...WARNINGS OR ADVISORIES IN EFFECT... THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO NONE DAMAGING WINDS (58+ MPH) LOW FROM 9 PM - MIDNIGHT LARGE HAIL (3/4+) LOW FROM 9 PM - MIDNIGHT FLASH FLOODING LOW THROUGH MIDNIGHT TONIGHT * SPOTTER ACTIVATION OUTLOOK TONIGHT...LOW FRIDAY... NONE MS JUN 02 ------------------------------------------------------------------- FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).
The national radar mosaic for the moment the first event began.
8 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294455, 5294456, 5294457, 5294520, 5294521, 5294522, 5294523, 5294524.